Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 146, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 22, 2016, 6:16 PM CDT for Val Verde County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 6:16 PM CDT (23:16 UTC)
- Expired
- May 22, 2016, 7:04 PM CDT
- In force
- 48 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 150 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:30 PM CDT | HAIL 1.75 | 10 W Langtry, TX | A FEW HAILSTONES AS LARGE AS GOLFBALLS BUT MOST WERE THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3822 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 11.4
The text
As transmitted.
482
WUUS54 KEWX 222316
SVREWX
TXC465-230015-
/O.NEW.KEWX.SV.W.0146.160522T2316Z-160523T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 715 PM CDT
* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF PUMPVILLE...OR 15 MILES WEST OF LANGTRY...MOVING NORTHEAST AT 25
MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
LARGE HAIL...DAMAGING WINDS...AND CONTINUOUS CLOUD TO GROUND LIGHTNING
ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3028 10176 3029 10126 2977 10160 2977 10163
2976 10165 2977 10166 2976 10168 2977 10169
2976 10171 2978 10172 2978 10176
TIME...MOT...LOC 2316Z 210DEG 24KT 2977 10183
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
LJH2 follow-up statements
518
WWUS54 KEWX 222346
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CDT SUN MAY 22 2016
TXC465-230015-
/O.CON.KEWX.SV.W.0146.000000T0000Z-160523T0015Z/
VAL VERDE TX-
646 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...
AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PUMPVILLE...OR
14 MILES NORTHWEST OF LANGTRY...MOVING NORTH AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3029 10138 2982 10156 2981 10157 2986 10176
3028 10176
TIME...MOT...LOC 2346Z 201DEG 24KT 2995 10174
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
LJH001
WWUS54 KEWX 230004
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
704 PM CDT SUN MAY 22 2016
TXC465-230014-
/O.CAN.KEWX.SV.W.0146.000000T0000Z-160523T0015Z/
VAL VERDE TX-
704 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3029 10138 2982 10156 2981 10157 2986 10176
3028 10176
TIME...MOT...LOC 0003Z 210DEG 24KT 3006 10167
$$
LJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:57 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 22, 2:57 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 257 PM CDT SUN MAY 22 2016 .SHORT TERM (Tonight through Monday Night)... Low chances for thunderstorms will continue tonight through Monday as a weak ridging feature aloft over S TX keeps SW flow aloft and a teleconnection with the Pacific tropics. Higher chances for showers are expected this afternoon/evening with a subtle drying trend to follow into the early part of the work week. This afternoon, a pooling of low level moisture is concentrating daytime showers generally along and east of Hwy 281, but the area is shifting slowly west as is suggested by the hi-res model solutions. There is poor agreement on where the stronger storms develop, and with the cap holding over most areas, there is a chance for no thunderstorms developing at all. Nevertheless, the breaking of the cap could lead to a brief strong to severe storm, with slow forecast storm motions likely preventing supercell development over most of the area. By mid evening some outflow induced dryline convection to the north and/or higher terrain convection west of DRT could lead to a supercell or two, as most models show convective focal points shifting to the North and West with time and stability increasing over the Coastal Prairies. Lower overall rain chances are forecast for Monday/Monday night, with the non-NAM model solutions suggesting less low level moisture convergence. The high CAPE/low shear environment still capable of generating an isolated severe storm or two. The presence of abundant clouds through much of the day should also help keep convective temps at bay and help with capping. && .LONG TERM (Tuesday through Sunday)... Model consensus shows Tuesday as the most stable day of the week with dprog/dt analysis showing the mid level height fields build with time. the stability should gradually weaken to the west as the ridge axis shifts east by late Wednesday. A few strong storms are suggested for Wednesday evening near the Rio Grande, especially by the GFS, but models show better agreement on destabilization occurring Thursday into Friday in shifting the persistent upper troughing feature east from the SWRN US into TX. This pattern could lead to a heavy rain/flash flood threat given the enhanced multi-day rain chances above normal soil moisture levels and stream flows. The trough is shown to lift north and become increasingly shallow, so will prefer to keep most of the rain chances out of the likely category for now. Medium range models show varying degrees of stability heading into the weekend with the deterministic GFS showing a drier trend than the ECMWF. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 73 87 73 87 74 / 30 20 10 20 10 Austin Bergstrom Intl Airport 72 87 73 87 74 / 30 20 10 20 10 New Braunfels Muni Airport 72 88 73 87 74 / 20 20 10 20 10 Burnet Muni Airport 70 85 71 85 72 / 30 20 10 20 10 Del Rio Intl Airport 74 89 74 91 75 / 30 20 20 10 10 Georgetown Muni Airport 71 86 72 86 73 / 30 20 10 20 10 Hondo Muni Airport 73 89 73 89 74 / 20 20 20 10 10 San Marcos Muni Airport 72 87 73 87 74 / 20 20 10 20 10 La Grange - Fayette Regional 73 87 74 87 76 / 20 30 - 20 10 San Antonio Intl Airport 74 88 73 88 74 / 20 20 10 20 10 Stinson Muni Airport 74 90 74 89 75 / 20 20 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Allen Synoptic/Grids...Oaks Public Service/Data Collection...30
Hazardous weather outlook, May 22, 11:55 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1155 AM CDT SUN MAY 22 2016 TXZ171>173-183>194-202>209-217>225-228-231300- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1155 AM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH LOCALLY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS MAY BRING AN ISOLATED FLASH FLOOD THREAT. OVERALL THE AREAL COVERAGE OF THESE STORMS WILL BE LOW WITH MANY AREAS SEEING LITTLE TO NO ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY THERE IS A MARGINAL RISK OF SEVERE STORMS OVER ALL OF SOUTH CENTRAL TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO BE LOW...BUT ANY STORM THAT DEVELOPS COULD BECOME SEVERE. ISOLATED THUNDERSTORMS ARE EXPECTED MID WEEK WITH A SLIGHT INCREASE IN AREAL COVERAGE THURSDAY AND FRIDAY. STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE DURING THIS TIME PERIOD AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.